Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 31, NWS Midland/Odessa, TX

June 5, 2003Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 5, 2003, 1:55 AM CDT for Howard County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 1:55 AM CDT (06:55 UTC)
Expired
Jun 5, 2003, 6:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 050659
FFWMAF
TXC227-051100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS

* UNTIL 600 AM CDT

* AT 155 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
  PRODUCING TORRENTIAL RAINFALL OVER NORTHERN AND CENTRAL HOWARD   
  COUNTY...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  BIG SPRING...COAHOMA...ELBOW...FAIRVIEW...KNOTT...LOMAX...LUTHER...
  SAND SPRINGS...SOUTH HAVEN...VEALMOOR AND VINCENT

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN UNDERPASSES... 
INTERSECTIONS AND OTHER FLOOD PRONE AREAS. MOST FLASH FLOOD DEATHS 
OCCUR IN AUTOMOBILES. DO NOT DRIVE ACROSS FLOODED ROADWAYS

BE ESPECIALLY CAUTIOUS AT NIGHT...SINCE IT IS MUCH MORE DIFFICULT TO 
RECOGNIZE FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3210 10118 3209 10168 3251 10167 3251 10119

$$
1 follow-up statement
000 
WGUS74 KMAF 050950
FFSMAF
TXC227-051115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT THU JUN 5 2003

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL HOWARD COUNTY UNTIL
600 AM CDT...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY
RAINFALL HAD SUBSIDED ACROSS HOWARD COUNTY. HOWEVER...FLOODING OF LOW LYING 
AND POOR DRAINAGE AREAS WILL CONTINUE THROUGH THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3231 10157 3214 10161 3225 10128 3241 10133

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:30 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 5:30 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT WED JUN 4 2003

WILL UPDATE ZONES TO INCREASE POPS SOUTHEAST NEW MEXICO AND WESTERN
PERMIAN BASIN PER CURRENT RADAR TRENDS. SECONDARY COMPLEX OF STORMS
ARE FORMING ACROSS HUDSPETH AND OTERO COUNTIES ALONG FRONT IN THE
HIGHER TERRAIN...WILL PROBABLY SURVIVE AS IT MOVES SOUTHEAST INTO
THE PLAINS AS THE LOW LEVEL JET KICKS IN OVERNIGHT.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHEAST PERMIAN BASIN TXZ046>048-051>053.
NM...NONE.

12
Hazardous weather outlook, Jun 4, 3:09 PM CDT, 10 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS ALONG WITH
THE SOUTHEASTERN NEW MEXICAN PLAINS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS TONIGHT.

ALONG WITH THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE
TONIGHT ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS OF WEST TEXAS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT FOR THAT PART OF TEXAS EAST OF A LAMESA TO STANTON LINE...AND
GENERALLY ALONG AND NORTH OF INTERSTATE 20 FROM STANTON TO COLORADO
CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE
THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL
FOR FLASH FLOODING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING
GENERALLY NORTH AND EAST OF THE PECOS RIVER.

PLEASE SEE THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE MIDLAND
NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Jun 4, 9:00 PM CDT, 4 hours 55 minutes before
NMZ029-033-034-TXZ045>048-050>053-050700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED JUN 4 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 200 AM CDT...100 AM MDT. THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND
SCURRY

IN NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG SPRING...COLORADO CITY...GAIL...HOBBS...LAMESA...
LOVINGTON...SEMINOLE...SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 5, 1:25 AM CDT, 30 minutes before
TXZ061>063-069-070-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM CDT THU JUN 5 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 AM CDT THURSDAY MORNING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

ECTOR...GLASSCOCK...MIDLAND...REAGAN AND UPTON

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG LAKE...GARDEN CITY...MCCAMEY...MIDLAND...ODESSA AND RANKIN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
Jun 5, 12:10 AM CDTSevere Thunderstorm WarningMAFGaines65 min
Jun 5, 12:12 AM CDTSevere Thunderstorm WarningMAFDawson63 min
Jun 5, 12:27 AM CDTSevere Thunderstorm WarningMAFScurry63 min
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningMAFMitchell60 min
Jun 5, 1:23 AM CDTSevere Thunderstorm WarningMAFMartin52 min
Jun 5, 1:24 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Jun 5, 1:48 AM CDTSevere Thunderstorm WarningMAFHoward57 min
Jun 5, 1:55 AM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 5, 2:04 AM CDTSevere Thunderstorm WarningMAFGlasscock86 min
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningMAFMartin45 min
Jun 5, 2:18 AM CDTFlash Flood WarningMAFMitchell, Scurry4 hr
Jun 5, 3:26 PM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Jun 5, 4:21 PM CDTTornado WarningMAFBrewster54 min
Jun 5, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster48 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.